Thunderstorm Wind, Crawford
- When
- July 13, 2:33 PM CST
- Where
- Crawford County, Vail
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.633, -93.717
A weak frontal boundary extending from northwest Minnesota into southwest Kansas advanced toward Iowa. The flow was very week, but the airmass was very moist.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak frontal boundary extending from northwest Minnesota into southwest Kansas advanced toward Iowa. The flow was very week, but the airmass was very moist. Precipitable water values were above 2 inches with a deep warm layer in place. The freezing level was between 14,500 and 15,500 feet. The CAPE in the -10 to -30 layer was significant at 800 J/kg, but in spite of that there was little hail due to the very high freezing level. Afternoon temperatures warmed in to the upper 80s to low 90s with dew points in the mid 70s. This pushed the most unstable CAPE to around 5500 J/kg. Lifted indices were in the -9 to -11 range by late afternoon. Tornadoes did not occur with a weak shear environment (under 20 kts) and with an LCL of 1000 to 1200 meters. There was a fair amount of DCAPE available, about 1500 J/kg. Thunderstorms formed in three areas as the afternoon progressed. One area was in northwest Iowa, with the second over eastern Nebraska moving into west central and southwest Iowa. The third area was smaller with development over the southeast counties of the state. Initially the storms produced some marginally severe half of three quarter to one inch in diameter. As the afternoon progressed, the two clusters in northwest and southwest Iowa merged, and the storms over the southeast weakened. The systems over the west took on more of a linear structure and the event transitioned into a wind event. There were several reports of trees and power lines downed by the high winds. The strongest winds was measured at 75 MPH in Adair.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 2:30 PM CST, 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU JUL 13 2006
.DISCUSSION...
SVR WATCH FOR CENTRAL IOWA COMING OUT SHORTLY...
.PREVIOUS DISCUSSION...
CHALLENGES REMAIN IN THIS PACKAGE...NOT SO MUCH FOR IMPENDING HEAT
THAT WILL BE ARRIVING SHORTLY...BUT IN SHORT TERM TRENDS TNT AS A
LOT COMING TOGETHER TO FAVOR SVR STORMS AND POSSIBLE HEAVY RAINFALL.
SFC BOUNDARY ALREADY LIFTING NORTH INTO CENTRAL IA BY 16Z. DEEP
MOISTURE POOLING BELOW H700 THIS AM WITH PWATS 1-1.5 INCHES ATTM
...EXPECTING THIS TO INCREASE THROUGH THE PM/EVEN HOURS. H850
BOUNDARY FARTHER NORTH AND THIS SHOULD HELP FOCUS ANY MCS SOUTHEAST
WITH TIME. SVR THREAT INCREASING AS MIDLVL LAPSE RATE...CAPES AND
LOWLVL MOISTURE REMAIN HIGH...THOUGH TNT WE HAVE DRIER AIR ABOVE
H700...UNLIKE THIS PAST MON NIGHT. MAIN THREAT REMAINS TO BE HAIL
...WIND ...LOCALLY HEAVY RAINFALL POSSIBLE. TNT AS CLUSTER MOVES
OVER THE CWA CORFIDI VECTORS REMAIN LIGHT WHICH WOULD AGAIN FAVOR
HEAVY RAINFALL. CURRENT THINKING IS THAT CORRIDOR EITHER SIDE OF A
KSUX-KRBL LINE WOULD BE FAVORED FOR MOST ACTIVE WEATHER WITH
MOD-HEAVY RAINFALL AMOUNTS POSSIBLE HERE. AMTS POSSIBLE TO 2-4
INCHES WITH HEAVIER STORMS. STORMS SHOULD CONTINUE INTO THE
OVERNIGHT FOR PORTIONS OF CENTRAL AND SOUTHEAST CWA WITH A SECOND
ROUND POSSIBLE. CURRENT WATCH OUT TIL 03Z. STORMS WILL EXIT TO EAST
BY EARLY FRIDAY AM WITH SOME LINGERING ST AND FOG. FRI SHOULD BEGIN
TO WARM UP NICELY...ONCE ST/FOG BURN OFF BY AFTERNOON. WARMEST
READINGS WEST ON FRI. TDS WILL BE ON THE RISE AS WELL THOUGH THE
WEEKEND.
LONGER TERM FORECAST STILL FOCUS ON PROLONGED PERIOD OF HEAT FOR THE
REGION. MEX/MEN GUIDANCE STILL VERY HIGH INTO THE MID/UPPER 90S
...HOWEVER GFS BASED AND TIMING STILL SUSPECT. GEM/EURO PAINT A
SLIGHTLY DIFFERENT PICTURE AND WOULD AGAIN FAVOR WARMEST 2 DAY
PERIODS SAT/SUN AND AGAIN TUE/WED OF NEXT WEEK. POSSIBLE NORTHERN
STREAM SYSTEMS KNOCKING RIDGE BACK A TOUCH WITH POTENTIAL FOR SOME
CONVECTION ALONG THE LEADING EDGE OF THE CAP FOR MON/THURS OVER
NORTHEASTERN SECTIONS. EXPERIENCE SHOWS THAT LESS CHANCES FOR RAIN
MON TIME FRAME SO WILL LEAVE DRY BUT THUR A DIFFERENT MATTER. COORD
HAS LEFT DRY FOR NOW GIVEN UNCERTAINTY BEYOND DAY5. OTHER CONCERNS
THIS PERIOD WILL THE BE NEED FOR A HEAT ADVISORY. STILL ON THE
BORDER HERE WITH COMPUTED HEAT INDICES OUT TO DAY7...BUT WITH THIS
PAST RAIN EVENT MON NIGHT/TUES AND POTENTIAL FOR ADDITIONAL
LOCALIZED HEAVY RAINFALL TNT...POCKETS OF HI IN THE 105+ RANGE
LOOKING POSSIBLE. QUESTION REMAINS AS TO WHERE...SINCE MOST OF THE
RAIN HAS FALLEN EAST OF THE EXPECTED HIGHEST TEMPERATURES THIS
UPCOMING EVENT. WATCH WORD FOR NOW IS WE WILL BE VERY CLOSE TO
MEETING ADVISORY CRITERIA...ESPECIALLY SUNDAY AND POSSIBLY AGAIN
TUES/WED. SINCE AT WORST ONLY AN ADVISORY IS EXPECTED...NO NEED TO
ISSUE A WATCH ATTM.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...SVR WATCH 594 FAR WEST TIL 03Z.
...SVR WATCH 597 CENTRAL TIL 05Z.
REVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1218 PM CDT THU JUL 13 2006 IAZ004-015-023-033>035-044>046-057-058-070-071-081-141100- EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS- 1218 PM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING OF THIS AFTERNOON...A FEW MAYBE SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO THE NIGHTTIME. THESE STORMS MAY BE SEVERE WITH DAMAGING WIND IN EXCESS OF 60 MPH...AND LARGE HAIL. LOCALIZED HEAVY RAINFALL MAYBE SUFFICIENT TO PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. IAZ005>007-016-017-024>028-036>039-047>050-059>062-072>075- 082>086-092>097-141100- KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE- STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN- MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 1218 PM CDT THU JUL 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING OF THIS AFTERNOON...BUT THEY ARE NOT EXPECTED TO BE SEVERE UNTIL EARLY EVENING. SCATTERED THUNDERSTORMS ARE THEN EXPECTED IN THE EVENING AND OVERNIGHT...OF WHICH A FEW MAYBE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL MAYBE SUFFICIENT TO PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING. MYERS
The Des Moines radar (KDMX), 11 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
21 thunderstorm wind, 6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516902, 5516903, 5516904, 5516905, 5516906, 5516907, 5517681, 5517700, 5517682, 5517683, 5517696, 5517701, 5517684, 5517685, 5517686, 5517687, 5517699, 5517688, 5517689, 5517690, 5517691, 5517692, 5517698, 5517693, 5517697, 5517694, 5517695.